From Annandale, New Jersey, USA:
My son is nine years old. He was diagnosed at the age of five and uses Lantus and an insulin pump. This regimen was chosen because he is so thin that the basal rates on the pump were just not working and Lantus covers him much better than the pump basal rates. He is a competitive gymnast and works out 10 hours per week. We are in the middle of the competitive season and he has had two seizures in the past month. Both were early in the morning and were after gymnastics meets that took place the day before. The theory is that he used all his stored glucagon getting through the gymnastics meets and that by the next morning, there was nothing left to help with the low blood sugar. Both morning blood sugars were in the 50s mg/dl [2.8 to 3.2 mmol/L]. The first seizure lasted about 90 seconds and he came out of it after glucose gel was given by mouth. The second seizure was shorter but he lost control of his bladder at that time and, to me, that was a little scarier. My endocrinologist believes that this was certainly a low blood sugar seizure but my pediatrician wants him seen by a neurologist. I am torn as to what to do. Is putting him through more testing necessary? What do you think?
Regrettably, children with diabetes can also have a seizure disorder, too.
If you do decide to do the EEG, which really doesn't hurt at all, be sure it is at least six weeks after the last seizure. There are old data in the literature documenting abnormal EEGs after hypoglycemic reactions and it lasts for a while.
More importantly, you must begin to think about the hypoglycemic reactions and get food on board to prevent the lows in the night. You might even lower the Lantus those days and certainly make sure your son has a good snack, maybe even one of the bars that has starch in it.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.